Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 90, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 7, 2013, 4:43 PM MDT for Utah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2013, 4:43 PM MDT (22:43 UTC)
- Expired
- Sep 7, 2013, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Utah County, UT
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1755 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
409
WGUS55 KSLC 072243
FFWSLC
UTC049-080145-
/O.NEW.KSLC.FF.W.0090.130907T2243Z-130908T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT SAT SEP 7 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL UTAH COUNTY IN UTAH
* UNTIL 745 PM MDT
* AT 436 PM MDT...VERY HEAVY RAIN IS FALLING ACROSS PORTIONS OF UTAH
COUNTY INCLUDING THE QUAIL BURN SCAR ADJACENT TO THE COMMUNITY
OF ALPINE. REPORTS INDICATE THAT THE RAINFALL IS VERY HEAVY WITH
RATES EXCEEDING AN INCH AN HOUR.
IT IS EXPECTED THAT THIS HEAVY RAINFALL WILL RESULT IN A DEBRIS
FLOW INTO AREAS OF ALPINE THAT ARE ADJACENT TO THE BURN SCAR.
PEOPLE LIVING IN THIS AREA SHOULD TAKE ACTION TO ENSURE THEIR
SAFETY!
* THE DEBRIS FLOW WILL AFFECT AREAS ADJACENT TO ALPINE CITY NEAR THE
QUAIL BURN SCAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.
&&
LAT...LON 4048 11178 4049 11170 4047 11170 4046 11171
4045 11177
$$2 follow-up statements
979
WGUS75 KSLC 072331
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT SAT SEP 7 2013
UTC049-080145-
/O.CON.KSLC.FF.W.0090.000000T0000Z-130908T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAH UT-
531 PM MDT SAT SEP 7 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR NORTH
CENTRAL UTAH COUNTY...
VERY HEAVY HAS BEEN FALLING OVER THE QUAIL BURN SCAR WITH
THREE-QUARTERS OF INCH FALLING IN APPROXIMATELY 15 MINUTES. THIS
HEAVY RAIN HAS RESULTED IN A SIGNIFICANT DEBRIS FLOW OFF OF THE
QUAIL BURN SCAR.
EVACUATIONS ARE CURRENTLY UNDERWAY IN AREAS ADJACENT TO THE BURN
SCAR. ADDITIONAL RAIN IS POSSIBLE OVER THE BURN SCAR THROUGH AT
LEAST 630 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.
&&
LAT...LON 4048 11178 4049 11170 4047 11170 4046 11171
4045 11177
$$798
WGUS75 KSLC 080143
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
743 PM MDT SAT SEP 7 2013
UTC049-080148-
/O.EXP.KSLC.FF.W.0090.000000T0000Z-130908T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAH UT-
743 PM MDT SAT SEP 7 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR NORTH
CENTRAL UTAH COUNTY...
RUNOFF FROM HEAVY PRECIPITATION ON THE QUAIL BURN SCAR HAS
DIMINISHED. REPORTS INDICATE THAT THE DEBRIS FLOW HAS ENDED.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE
LATEST WEATHER INFORMATION.
IF YOU LIVE IN AREAS ADJACENT TO THE BURN SCAR REALIZE THAT THE
RUNOUT AREA REMAINS DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR
WITH ADDITIONAL RAINFALL. PLEASE REMAIN VIGILANT AND BE PREPARED TO
TAKE SWIFT ACTION.
LAT...LON 4048 11178 4049 11170 4047 11170 4046 11171
4045 11177
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:34 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 7, 3:34 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 334 PM MDT SAT SEP 7 2013 .UPDATE...UPDATED AVIATION DISCUSSION. && .SYNOPSIS...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH TONIGHT. A DISTURBANCE MOVING EAST WILL DRAW DRIER AIR INTO PORTIONS OF NORTHWESTERN UTAH EARLY NEXT WEEK WHILE THE MOISTURE REMAINS ACROSS SOUTHEASTERN UTAH. && .DISCUSSION...WIDESPREAD PRECIPITATION HAS DEVELOPED ACROSS MUCH OF NORTHERN AND CENTRAL UTAH THIS AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE AS THE EASTERN GREAT BASIN REMAINS FIRMLY PLANTED BETWEEN A SLOWLY MOVING AREA OF LOW PRESSURE NEAR EASTERN WASHINGTON AND A LARGE RIDGE ACROSS MUCH OF THE CENTRAL AND WESTERN US. PW VALUES REMAIN NEAR TO ABOVE AN INCH ACROSS MUCH OF THE CWA. WATER VAPOR IMAGERY CLEARLY INDICATES A SHORTWAVE IS MOVING NORTH ACROSS EASTERN NEVADA THIS AFTERNOON. IN ADDITION...THE ENTRANCE REGION OF THE JET STREAK MOVING NORTHWARD ON THE EASTERN SIDE OF THE TROUGH IS SET UP ACROSS NORTHERN/WESTERN UTAH THIS AFTERNOON. SREF ENSEMBLES INDICATE DECENT DEEP LAYER SHEAR IS IN PLACE ACROSS NORTHWESTERN/WESTERN UTAH. THE MAIN LIMITING FACTOR IS CLOUD COVER AND SOMEWHAT LIMITED INSTABILITY. EVEN SO...EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP ACROSS NORTHERN AND CENTRAL UTAH AND TO A LESSER EXTENT SOUTHERN UTAH. THE MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE UPPER LEVEL LOW NEAR EASTERN WASHINGTON WILL SLOWLY MOVE EAST OVER THE NEXT DAY OR SO. A MIDLEVEL COLD FRONT IN ASSOCIATION WITH THIS LOW WILL PROGRESS ACROSS THE STATE SUNDAY. THIS FRONT WILL BE LOCATED ROUGHLY FROM EVANSTON TO CEDAR CITY BY LATE MORNING. A MAJORITY OF THE MODEL GUIDANCE LIGHTS THIS BOUNDARY UP BY 12-15Z...BRINGING A PERIOD OF HEAVY PRECIPITATION NEAR AND AHEAD OF THE BOUNDARY. STARTED TO INCREASE POPS/QPFS DURING THIS PERIOD...AND THESE MAY NOT BE HIGH ENOUGH. THIS ROUND OF HEAVY PRECIPITATION IS FORECAST TO CONTINUE INTO THE EVENING BEFORE DECREASING IN INTENSITY BY LATE SUNDAY/EARLY MONDAY. EXTENDED MODELS VARY IN JUST HOW FAR NORTH AND WEST THE MOISTURE REMAINS ENTRENCHED INTO NEXT WEEK. THE EC IS MUCH FURTHER NORTH AND WEST...WHILE THE GFS IS MUCH MORE RESTRICTED TO THE SOUTH AND EAST PORTIONS OF THE STATE. STARTED TO LEAN A BIT MORE TOWARD THE EC...BUMPING POPS A BIT FURTHER NORTH AND WEST. REGARDLESS...MUCH OF THE CWA WILL BEGIN TO EXPERIENCE MORE SEASONAL TEMPERATURES SUNDAY INTO EARLY NEXT WEEK. THE NORMAL HIGH FOR THIS OF YEAR FOR SALT LAKE CITY IS AROUND 84F. SUNDAY AND MONDAY ARE BOTH FORECAST TO BE BETWEEN 83 AND 84F. && .AVIATION...THUNDERSTORMS CURRENTLY ACROSS SE TOOELE COUNTY AND UTAH COUNTY WILL LIKELY MOVE INTO THE SLC TERMINAL LATE THIS AFTERNOON AND EARLY THIS EVENING POSSIBLY CAUSING AVIATION DISRUPTIONS. NORTHWEST WINDS LIKELY TO SHIFT TO THE SOUTH AND BECOME GUSTY WITH ARRIVAL OF CONVECTION. WINDS THEN LIKELY TO BECOME GUSTY/ERRATIC THROUGH 00Z. HEAVY RAINFALL...LOWERING CEILINGS...AND SIGNIFICANT LIGHTNING WILL ALSO BE THREATS. SOUTHEAST DRAINAGE WINDS ARE EXPECTED TO DEVELOP BETWEEN 0200-0400 UTC ALTHOUGH THERE IS A 20 PERCENT CHANCE THAT THEY COULD HOLD OFF UNTIL AFTER 0400 UTC. && .FIRE WEATHER...SCATTERED SHOWERS AND WET THUNDERSTORMS WILL REMAIN IN PLACE THROUGH THIS EVENING...WITH GREATEST FOCUS ON THE MOUNTAINS AND WESTERN VALLEYS. A WEAK DISTURBANCE OUT OF ARIZONA WILL LIKELY KEEP THIS ACTIVITY GOING THROUGH MUCH OF THE NIGHT. AFTERWARD...A TROUGH SLIDING ACROSS NORTHERN UTAH TOMORROW WILL PUSH THE MOISTURE PLUME EASTWARD WHILE THE AIRMASS BEGINS TO DRY FROM THE WEST. COOLER TEMPERATURES WILL SETTLE ACROSS THE FIRE DISTRICT IN THE WAKE OF THE TROUGH...WHILE A DRYING TREND CONTINUES FROM THE WEST. MOISTURE LOOKS TO INCREASE AGAIN FOR THE SECOND HALF OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...KRUSE FIRE WEATHER...CHENG AVIATION...ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 7, 11:20 AM MDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1120 AM MDT SAT SEP 7 2013 UTZ001>016-019>021-517-518-WYZ021-081200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 1120 AM MDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS MUCH OF THE OUTLOOK AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS NORTHERN AND WESTERN UTAH. THE MAIN THREATS WILL BE SMALL HAIL...GUSTY WINDS AND HEAVY RAIN. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS PARTICULARLY PRONE AREAS OF SOUTHERN UTAH INCLUDING SLOT CANYONS AND DRY WASHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE WILL REMAIN ACROSS THE FAR SOUTH AND SOUTHEAST EARLY IN THE WEEK...LEADING TO ISOLATED SHOWERS AND THUNDERSTORMS FOR MONDAY AND AGAIN ON TUESDAY. MOISTURE RETURNING NORTH MIDWEEK WILL BEGIN ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THE OUTLOOK AREA. MOST OF THIS ACTIVITY WILL BE CONFINED TO THE SOUTH AND EAST TUESDAY NIGHT AND WEDNESDAY...THEN SPREAD OVER THE REMAINDER OF THE OUTLOOK AREA BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 7, 4:30 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST PROVO 40.25N 111.64W
09/07/2013 M59.00 MPH UTAH UT AWOS
PROVO AWOS
0420 PM TSTM WND DMG PROVO 40.25N 111.64W
09/07/2013 UTAH UT PUBLIC
ROOF REPORTED TORN OFF AN APARTMENT BUILDING IN PROVO.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:52 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Sep 7, 4:01 PM MDT | Areal Flood Advisory | SLC | Utah | 3 hr |
| Sep 7, 4:18 PM MDT | Severe Thunderstorm Warning | SLC | Utah, Wasatch | 42 min |
| Sep 7, 4:46 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
| Sep 7, 5:17 PM MDT | Special Weather Statement | SLC | Davis | 43 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.